In December we went skiing near Taos. The mountain is an hour from my in-laws and we would be gone all day. I'd woken up with the just the premonition of a migraine, probably due to the combined effects of travel, sleep deprivation, and altitude.
On the trip through the winding canyon, I realized I had forgotten all my rescue migraine medication. This is an incredible thing for me to do (or perhaps not so incredible if you are familiar with the side effects of Topamax) as I have tabs of Maxalt and naprosyn in my wallet, zipped into the side pockets of my purse, in the pocket of my white coat, and in the glove compartment in my car. When I travel I have separate stashes in my carry-on and checked bags. I am never without something just in case.
But by end of December, I wasn't getting headaches anymore. I doubted the morning fogginess would develop into a serious problem and I was right.
It took almost three months for the Topamax I started in July to kick in, but when it finally did it stopped the migraines with a near 100% success rate. That "near 100%" excluded any use of alcohol, which with its own "near 100% success rate" led to roaring headaches/hangovers unlike anything I had ever experienced (and sadly those home pressed pomegranate martinis were not an exception). In fact, the association between my use of Topamax and the development of the worst hangovers of my life after minimal alcohol consumption was so aggravating I had to look it up. Topamax is used to treat alcohol addiction but the mechanism by which it is purported to do so is by reducing cravings. I was looking for information on Topamax causing a disulfiram-like reaction, but couldn't find any in the medical literature.
So I turned to google. Do you know what you find when you google "Topamax and hangover" and "Topamax causing hangover"?
You get bat-shit crazy. People very upset that they can no longer drink a bottle of wine or that coke doesn't taste as good. They aren't referring to cola.
So, after having to learn the drink-zero-alcohol-while-taking-Topamax lesson a few times, for the first time since I was 21 years old, I wasn't getting migraines. It is difficult to describe the difference between living with 8-10 days / month of migraine to living without them except to say it is like getting out of prison. I think I've used that analogy before, please excuse the repetition.
I'd blame "medication side effect", except...
Saturday I took my last tab of Topamax, the end of a 3 week taper. During the taper I had suffered a five day orbit-buster, for which I had chewed through enough naprosyn to blow a hole in the side of my stomach.
Because, while I had been headache-free for a few months, the side effects of Topamax had been building steadily along with its therapeutic efficacy. By December I had developed a mild peripheral neuropathy in my fingers and toes. I was six pounds below my pre-Wow weight and nauseated most mornings. Cognitively it was as if I was operating on three hours sleep, even when I'd slept a full eight. I would read things twice where once used to suffice. I'd developed an inability to manipulate numbers in my head and an embarrassing word finding difficulty that led to stage fright.
But even the cognitive issues - the side effect I was the most worried about when I started this medication - weren't severe enough that I couldn't do my job. I knew I was functioning with a blind spot and so double checked my work. I wrote down things I used to just trust I would remember. My mind was working at about 85-90% and I told myself this was a justifiable trade off considering the days I have a migraine I function around 60-70%. And I loved not getting migraines.
Ultimately I stopped the Topamax because I got too depressed. By the end of December I didn't want to get out of bed most mornings. When Wow and I were on our own in the few days after Christmas we keep a similar schedule - in bed around 7 most nights with a few thick naps during the day. We both ate cheese sticks and oatmeal and not much else. I craved those periods of (very mild and not at all pathologic) hypomania during which it was if I could get ten things done at once.
I don't know if it was the chronic fatigue, cognitive issues, or just the feeling of living underwater that finally got to me, but when I started the inpatient wards in January - with its need to be at 110% every minute - I knew I needed to stop the medication.
Within days of starting the taper, the muddle cleared and depression lifted. I feel normal again. Normal and very hungry. It feels good.
But the spider that lives in my skull is also awake.
I've learned a lot about migraine during this process. I've read more in the medical and lay literature about prevention of migraine in the last few months than I did in the preceding 11 years. I am taking B2 and magnesium and have made significant changes to my diet and lifestyle. I hope it will be enough.